NEW YORK – The medication Hillary Clinton has taken since 1998 to deal with her blood-clotting problems may have side effects that are hazardous to her health, according to medical literature.
Clinton’s publicly available medical records show she was first placed on Lovenox, a blood thinner, in 1998 to treat blood-clotting problems in her legs on extended airplane flights. The anticoagulant was replaced with Coumadin – also called Warfarin – which she began taking after developing a blood clot in her head from a fall and a concussion she suffered in December 2012.
The Atlanta-based Alliance for Natural Health warns in a bulletin, titled “Hillary Clinton Prescribed a Dangerous Blood-Thinner,” that Coumadin has a long list of nasty side effects.
They include blurred vision and confusion – both of which Hillary Clinton has been reported to have experienced – plus a tendency to bleed excessively even from minor injuries.
After Clinton recovered sufficiently from the concussion and brain clot suffered in December 2012 to testify before Congress on Benghazi in January 2013, the New York Daily News reported she was wearing medically modified eyeglasses. Attached to each lens by transparent adhesive tape was a Fresnel prism designed to treat the double vision resulting from the concussion and blood clot.
On Nov. 16, 2015, Judicial Watch released an email exchange between her aides Huma Abedin and Monica Hanley dated Jan. 26, 2013, regarding Clinton’s schedule. They indicated it was “very important” to go over phone calls with Clinton because the former secretary of state was “often confused.”
‘Danger of brain hemorrhage’
The medical literature warns that Coumadin tends to produce as an adverse side effect of excessive bleeding that can turn even a minor injury into a life-threatening event.
The Federal Drug Administration, in a drug safety communication May 13, 2014, commented on an article comparing Coumadin with Pradaxa, a more recently developed anticoagulant.
“Bleeding that may lead to serious or even fatal outcomes is a well-recognized complication of all anticoagulant therapies,” the FDA said.
The Johns Hopkins Hospital Medical Center warns that those taking Coumadin should obtain a blood test every two to four weeks to make sure their blood is thinning to the correct degree, without bleeding complications.
The widely respected Cleveland Clinic website also has a warning that Coumadin may cause excessive bleeding.
“If the cut is small, apply constant pressure over the cut until the bleeding stops (this may take 10 minutes). If the bleeding doesn’t stop, continue to apply pressure and go to the nearest emergency room. If the cut is large, apply constant pressure and get help immediately.”
On Sept. 29, 2008, the Telegraph in London reported on research from the University of Cincinnati published in the American Academy of Neurology journal showing that Warfarin can increase the danger of excessive internal bleeding in the brain, causing a stroke. The research demonstrated that if Warfarin makes the blood too thin, it can increase the risk of brain hemorrhage.
Deep vein thrombosis
Hillary Clinton’s physician, Dr. Lisa Bardack, said in a July 28, 2015, letter that Clinton is generally “healthy,” but she pointed out two incidents of thrombosis, the medical term for “blood clotting within the veins.”
“Her past medical history is notable for a deep vein thrombosis in 1998 and in 2009,” Bardack wrote.
The New York Daily News, in an article published in 2007 when Clinton turned 60 years old, described the 1998 incident as “a potentially fatal scare.”
She was campaigning on behalf of Chuck Schumer’s New York Senate bid and had a swollen right foot that caused severe pain.
“She thought she just needed to slow down from constant flying,” wrote New York Daily News reporter Heidi Evans. “A White House doctor told her to rush to Bethesda Naval Hospital, where doctors diagnosed a large blood clot behind her right knee.”
Clinton told the newspaper: “That was scary because you have to treat it immediately – you don’t want to take the risk that it will break loose and travel to your brain, or your heart or your lungs. That was the most significant health scare I’ve ever had.”
Evans reported that Clinton claimed she no longer took blood thinners and had “otherwise has enjoyed good health while zig-zagging across the country for the past nine months, keeping a schedule that exhausts aides half her age.”
“I’m lucky that I’ve got a good stamina,” Clinton told Evans. “I try to take care of myself. It’s much harder on the road [since] there’s too much junk food and temptation around. I don’t exercise as much as I did before I got into the real heat of the presidential campaign, but I try to get out and walk.”
But Dr. Bardack’s 2015 assessment disagreed, noting Clinton had been taking anticoagulant medication continuously since the 1998 blood-clot incident.
“She [Hillary Clinton] also was advised in 1998 to take Lovenox, a short-acting blood thinner, when she took extended flights; this medication was discontinued when she began Coumadin.”
While Bardack did not specify when Clinton’s medication was switched from Lovenox to Coumadin, she made it clear Clinton is still taking Coumadin, evidently now on a continual basis.
“Her Coumadin dose is monitored regularly and she has experienced no side effects from her medications,” Bardack wrote.
Regarding Clinton’s blood clot in her head, Bardack wrote: “In December of 2012, Mrs. Clinton suffered a stomach virus after traveling, became hydrated, fainted and sustained a concussion. During follow-up evaluations, Mrs. Clinton was found to have a traverse sinus venous thrombosis and began anticoagulation therapy to dissolve the clot.”
On June 22, 2014, the Drudge Reported featured excerpts from Ed Klein’s 2014 bestseller, “Blood Feud: The Clintons vs. the Obamas,” which reported Clinton’s fall did not occur at her Washington home as first claimed.
To begin with, Hillary fainted while she was working in her seventh-floor office at the State Department. She was treated at the State Department’s infirmary and then, at her own insistence, taken to Whitehaven to recover. However, as soon as Bill appeared on the scene and was able to assess Hillary’s condition for himself, he ordered that she be immediately flown to New York-Presbyterian Hospital in the Fort Washington section of Manhattan.
There, Clinton was diagnosed as having suffered a right transverse venous thrombosis, or a blood clot, between the brain and the skull behind the right ear.
The New York Daily News on Jan. 1, 2013, quoted Dr. Alan Boulos, chief of neurosurgery at Albany Medical Center, saying the type of blood clot in the brain that Clinton suffered “can be life-threatening if the thrombosis is extensive or if the patient doesn’t have other channels to drain the brain.”
Dr. Boulos also told the Daily News that it was not clear whether the fall that led to Clinton’s concussion caused the blood clot in the brain or if the blood clot led to the fall.
Boulos stressed it is “rare for head trauma to trigger problems like these,” concluding the likely culprit is a genetic predisposition.